MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1557
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/04/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the proximal constraint sphere was not present on the embolization coil, the stretch resistant wire (sr wire) was fractured, and the embolization coil was damaged.Only the embolization coil of the pc400 was returned; the pusher assembly was not returned for evaluation.Evaluation of the returned px slim revealed a device ovalized in multiple locations.If the device is forcefully gripped or pinched, damage such as an ovalization may occur.The ovalizations may have contributed to the inability to advance the pc400.Evaluation of the returned pc400 revealed a fracture sr wire.The reported complaint mentioned resistance was experienced when advancing the device.If the pc400 became lodged with the px slim ovalizations and was subsequently retracted, resistance may have again been experienced.The fracture of an sr wire typically happens due to forcefully retracting the device against resistance.The px slim ovalizations likely contributed to the resistance advancing and retracting the pc400.Further evaluation revealed embolization coil damage.This damage was likely due to subsequent handling of the embolization coil after the sr wire became fractured.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-02048.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using a px slim delivery microcatheter (px slim) and penumbra coil 400s (pc400s).During the procedure, the physician felt resistance while advancing a pc400 through the px slim and, consequently, the pc400 unintentionally detached within the px slim.The physician then tested the px slim by advancing a guidewire through it and confirmed that it was obstructed.The px slim was therefore removed with the pc400 inside, and the procedure was completed using a new microcatheter and new pc400s.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8242636
Report Number3005168196-2019-00074
Device Sequence Number1593782
Product Code HCG
UDI-Device Identifier00814548010700
UDI-Public00814548010700
Combination Product (Y/N)Y
Initial Reporter CountryCO
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/26/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number4002C1557
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/31/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/26/2018
Initial Report FDA Received Date01/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR
Date Report Sent to FDA01/01/2005